Abnormal involuntary movements: a study of dopaminergic receptor interaction.

A. Agnoli, S. Ruggieri, S. Del Roscio, M. Baldassarre, V. Bocola, A. Denaro

Research output: Contribution to journalArticle

Abstract

Abnormal involuntary movements caused by chronic levodopa treatment in Parkinson's disease, tardive dyskinesia resulting from long-term treatment with neuroleptics, and Huntington's disease all seem to be related to functional alteration and/or derangement of the DA/ACh systems. Recent data show the presence of different types of DA receptors D1 and D2, which seem to be involved in the pathogenesis of AIM: an alteration of their mutual equilibrium could account for movements disorders. In addition, hypofunction of the ACh system also seems to play a role in the pathogenesis of AIM. The purpose of this study was to verify an alteration of DA/ACh relationships by evaluating the clinical responses to pharmacological stimuli in patients affected by AIM secondary to chronic levodopa and chronic neuroleptic treatment. The following drugs were used to evaluate the DA receptors: lisuride (0.007 mg/kg i.v.) and tiapride (2.85 mg/kg i.v.) as agonist and antagonist, respectively, at D2 receptors; oxopentphylline (2.85 mg/kg i.v.) and alpha-flupenthixol (.057 mg/kg p.o.) as agonist and antagonist, respectively, at D1 receptors. Levodopa plus carbidopa (250 mg + 25 mg) was also used. The ACh system was studied using orphenadrine (1.1 mg/kg i.v.) as an antagonist and physostigmine (0.014 mg/kg i.v.) and neostigmine (0.26 mg/kg i.v.) as agonists. Our results suggest an involvement mainly of D1 receptors in the pathogenesis of TD, whereas D2 receptors seem to be important in the onset of AIM after chronic levodopa treatment in Parkinson's disease.

Original languageEnglish
Pages (from-to)305-312
Number of pages8
JournalAdvances in neurology
Volume37
Publication statusPublished - 1983

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Abnormal involuntary movements: a study of dopaminergic receptor interaction.'. Together they form a unique fingerprint.

  • Cite this

    Agnoli, A., Ruggieri, S., Del Roscio, S., Baldassarre, M., Bocola, V., & Denaro, A. (1983). Abnormal involuntary movements: a study of dopaminergic receptor interaction. Advances in neurology, 37, 305-312.